Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 140, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2016, 3:02 PM CDT for Sheridan County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 3:02 PM CDT (20:02 UTC)
- Expired
- May 29, 2016, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:22 PM CDT | HAIL 0.75 | 7 Sse Hoxie, KS | PEA TO DIME SIZE HAIL |
| May 29, 3:22 PM CDT | HAIL 0.75 | 7 Sse Hoxie, KS | PEA TO PENNY SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
146
WUUS53 KGLD 292002
SVRGLD
KSC179-292045-
/O.NEW.KGLD.SV.W.0140.160529T2002Z-160529T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHERIDAN COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 345 PM CDT
* AT 302 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
HOXIE...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOXIE...SELDEN...TASCO AND SEGUIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 10040 3913 10048 3921 10062 3956 10059
3956 10016 3942 10016
TIME...MOT...LOC 2002Z 207DEG 28KT 3924 10048
HAIL...1.00IN
WIND...60MPH
$$
0241 follow-up statement
732
WWUS53 KGLD 292021
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM CDT SUN MAY 29 2016
KSC179-292045-
/O.CON.KGLD.SV.W.0140.000000T0000Z-160529T2045Z/
SHERIDAN KS-
321 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL SHERIDAN COUNTY...
AT 321 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHEAST OF HOXIE TO 10 MILES NORTH OF
GRAINFIELD...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HOXIE...SELDEN...TASCO AND SEGUIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3924 10031 3922 10044 3931 10061 3956 10059
3956 10016 3942 10016
TIME...MOT...LOC 2021Z 210DEG 18KT 3939 10038 3926 10042
HAIL...1.00IN
WIND...60MPH
$$
HUSTEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:52 PM CDT, 10 minutes earlier.
Area forecast discussion, May 29, 2:52 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Goodland KS 152 PM MDT SUN MAY 29 2016 .SHORT TERM...(Today through Tuesday night) Issued at 348 AM MDT Sun May 29 2016 Forecast issues will be chances of thunderstorms and when next chance of severe weather. Satellite showing complicated and amplified/blocky pattern from the Pacific into the western Atlantic. At jet level...Nam was doing a little better than the rest of the output. At mid levels...the models were close with the Canadian/Gfs and Nam doing a little better. Sref was doing the best on the surface wind and pressure field. The Gfs/Nam/Ecmwf were doing the best on the low level thermal field. Models are doing a little better today. However, models continue to have problems with the surface winds, low level thermal fields, and convective feedback issues. Also the hires/convective allowing output continues to have differences and is overdoing precipitation. Overall, confidence is below normal on solutions. Today/tonight...A weak right rear quadrant affects the southern half of the area through the morning. Also weak shortwave trough moving through. Some weak convection going on at this time and should primarily be confined to the southern and eastern areas this morning. Again multiple shortwave troughs, some suffering from convective feedback, and how they interact making this period uncertain. One shortwave trough leaves the eastern portion of the area late this morning/early this afternoon as another shortwave approaches from the south and west. Convection looks to move through the area and mainly affect western areas before ending. Looks to be less cloud cover than anticipated yesterday so raised maxes. For tonight models showing an increase, of varying degrees, in low level moisture during the night. May end up being just stratus but did add patchy fog for later tonight. Monday/Monday night...look to have some fog and stratus in the morning and then looks to clear out by late morning. Some increase in lift in the morning with the strongest shortwave to move through expected in the afternoon and nighttime hours. Will have slight chance pops in the morning increasing to chance in the afternoon with high chance to likely pops during the night. Spc expanded/moved a slight risk into the area for this period. Considering the veering wind profile and decent lapse rates in the place, the slight looks reasonable and will continue the mention of severe in the grids. Again guidance a little warmer and considering that there looks to be less clouds, raised maxes a little again. Tuesday/Tuesday night...shortwave that moved through the period before will force a cold front through the area by the beginning of the period. Upslope flow increases behind the front. Despite the mean trough still our west and northwest, the models do depict a lot of mid level lift moving through and seems unorganized and not very definite. However, right rear quadrant begins affecting the northern portion of the area late in the afternoon. This sags south and strengthens through the night. However, models not very excited about producing much precipitation despite the jet models. The appear to not have a lot of moisture, but considering the upslope and jet lift thought model pops and qpf would be area. At this time kept slight chance to low chance pops with the highest pops in the southern portion. Again look to be warmer and carry less cloud cover. Again at this time only minor adjustments to the maxes. .LONG TERM...(Monday night through Sunday) Issued at 151 PM MDT Sun May 29 2016 Thunderstorm activity Monday evening, some severe, will slowly wind down Monday night as the longwave of low pressure pulls slightly eastward overnight. The theta-e boundary that provided a focus for thunderstorm development on Monday afternoon/evening will move off to the east as we head into Tuesday. Another round of thunderstorm activity will be possible on Tuesday along and ahead of a cold front. At this time, strong thunderstorms are possible but severe thunderstorm development will be limited. PoPs remain in the forecast through Wednesday morning as this front will likely slow down during the overnight hours and perhaps stall out just to the east of the CWA. This system will move to the east late Wednesday and into Thursday with high pressure building in to the west of the CWA. A dry and warm pattern will persist from late Wednesday into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1117 AM MDT Sun May 29 2016 widely scattered thunderstorms will develop this evening and persist into tonight due to a weak shortwave trough aloft and instability due to surface heating. Confidence is rather low that one of these storms will directly impact either KGLD or KMCK so will not mention in the TAFs at this time. Overnight...there is a low probability of low clouds and fog with low level moisture advecting northward which could briefly reduce flight categories at either terminal. Once again, confidence is rather low so will leave out of the TAFs for now. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...TL AVIATION...024
Hazardous weather outlook, May 29, 11:41 AM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT SUN MAY 29 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT SUN MAY 29 2016 /1141 AM CDT SUN MAY 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM MONDAY INTO TUESDAY NIGHT. AT THIS TIME...IT LOOKS LIKE SOME OF THESE STORMS COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 29, 1:37 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM CDT SUN MAY 29 2016
KSZ029-291915-
GOVE KS-
137 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE COUNTY UNTIL
215 PM CDT...
AT 137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF HEALY...MOVING NORTH AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3871 10082 3892 10081 3892 10037 3870 10039
3870 10082
TIME...MOT...LOC 1837Z 188DEG 21KT 3873 10072
024Local storm report, May 29, 2:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM HAIL 3 W GOVE 38.96N 100.55W
05/29/2016 E1.00 INCH GOVE KS PUBLIC
HAIL IS COATING THE GROUND. HIGH WINDS ALSO REPORTED.
&&
HILLLocal storm report, May 29, 2:46 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 4 S PARK 39.05N 100.36W
05/29/2016 E1.25 INCH GOVE KS TRAINED SPOTTER
STARTED AT 135 PM MDT AND ENDED AT 141 PM MDT.
&&
HILLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:37 PM CDT | Special Weather Statement | GLD | Gove | 38 min |
| May 29, 1:52 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 38 min |
| May 29, 2:22 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 38 min |
| May 29, 2:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 29, 3:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 48 min |
| May 29, 3:31 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 44 min |
| May 29, 3:46 PM CDT | Special Weather Statement | GLD | Norton | 14 min |
| May 29, 3:48 PM CDT | Flash Flood Warning | GLD | Gove | 6 hr |
| May 29, 3:53 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
| May 29, 3:55 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| May 29, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 48 min |
| May 29, 4:05 PM CDT | Special Weather Statement | GLD | Norton | 25 min |
| May 29, 4:11 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 49 min |
| May 29, 4:14 PM CDT | Special Weather Statement | GLD | Logan | 16 min |
| May 29, 4:24 PM CDT | Special Weather Statement | GLD | Sheridan | 21 min |
| May 29, 4:30 PM CDT | Flash Flood Warning | GLD | Gove, Logan | 5 hr |
| May 29, 4:42 PM CDT | Special Weather Statement | GLD | Sheridan | 18 min |
| May 29, 4:47 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| May 29, 4:55 PM CDT | Tornado Warning | GLD | Gove, Logan | 13 min |
| May 29, 4:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 47 min |
| May 29, 5:19 PM CDT | Special Weather Statement | GLD | Thomas | 11 min |
| May 29, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 24 min |
| May 29, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| May 29, 5:35 PM CDT | Special Weather Statement | GLD | Logan | 25 min |
| May 29, 5:43 PM CDT | Flash Flood Warning | GLD | Logan | 4 hr |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 46 min |
| May 29, 5:45 PM CDT | Special Weather Statement | GLD | Gove | 15 min |
| May 29, 5:56 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 34 min |
| May 29, 6:02 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| May 29, 6:08 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
| May 29, 6:11 PM CDT | Special Weather Statement | GLD | Thomas | 19 min |
| May 29, 6:22 PM CDT | Special Weather Statement | GLD | Sherman | 8 min |
| May 29, 6:27 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 33 min |
| May 29, 6:30 PM CDT | Special Weather Statement | GLD | Wallace | 15 min |
| May 29, 6:31 PM CDT | Special Weather Statement | GLD | Sherman | 14 min |
| May 29, 6:34 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 41 min |
| May 29, 6:38 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 52 min |
| May 29, 6:50 PM CDT | Special Weather Statement | GLD | Sherman | 25 min |
| May 29, 6:57 PM CDT | Special Weather Statement | GLD | Logan | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.